Whitney Equisingularity, Euler Obstruction and Invariants of Map Germs from ℂn to ℂ3, n > 3

  • Victor H. Jorge Pérez
  • Eliris C. Rizziolli
  • Marcelo J. Saia
Conference paper
Part of the Trends in Mathematics book series (TM)


We study how to minimize the number of invariants that is sufficient for the Whitney equisingularity of a one parameter deformation of any finitely determined holomorphic germ f: (ℂn, 0) → (ℂ3, 0), with n > 3. Gaffney showed in [3] that the invariants for the Whitney equisingularity are the 0-stable invariants and the polar multiplicities of the stable types of the germ. First we describe all stable types which appear in these dimensions. Then we find relationships between the polar multiplicities of the stable types in the singular set and also in the discriminant. When n > 3, for any germ f there is an hypersurface in ℂn, which is of special interest, the closure of the inverse image of the discriminant by f, which possibly is with non isolated singularities. For this hypersurface we apply results of Gaffney and Gassler [6], and Gaffney and Massey [7], to show how the Lê numbers control the polar invariants of the strata in this hypersurface. Gaffney shows that the number of invariants needed is 4n+10. In the corank one case we reduce this number to 2n+2. The polar multiplicities are also an interesting tool to compute the local Euler obstruction of a singular variety, see [12]. Here we apply this result to obtain explicit algebraic formulae to compute the local Euler obstruction of the stable types which appear in the singular set and also for the stable types which appear in the discriminant, of corank one map germs from ℂn to ℂ3 with n ≥ 3.


Whitney equisingularity Euler obstruction Polar multiplicities stable invariants 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J.P. Brasselet and M.H. Schwartz, Sur les classes de Chern d’un ensemble analytique complexe, Asterisque 82–83, 93–146, 1981.MathSciNetGoogle Scholar
  2. [2]
    J. Damon, Nonlinear sections of nonisolated complete intersections, Kluwer Academic Publishers, 2001.Google Scholar
  3. [3]
    T. Gaffney, Polar Multiplicities and Equisingularity of Map Germs, Topology, vol.32, No.1, 185–223, 1993.CrossRefMathSciNetGoogle Scholar
  4. [4]
    T. Gaffney, Properties of Finitely Determined Germs, Ph.D. Thesis, Brandeis University, 1975.Google Scholar
  5. [5]
    T. Gaffney, Multiplicities and Equisingularities of I.C.I.S Germs, Invent. Math. 123, 200–220, 1996.MathSciNetGoogle Scholar
  6. [6]
    T. Gaffney and R. Gassler, Segre Numbers and Hypersurfaces Singularities, Jour. Algebraic Geometry 08, 695–736, 1999.MathSciNetGoogle Scholar
  7. [7]
    T. Gaffney and D. Massey, Trends in Equisingularity Theory in Singularity Theory, edited by Bruce, J.W. and Mond. D., Cambridge University Press, 1999.Google Scholar
  8. [8]
    T. Gaffney and R. Vohra, A numerical characterization of equisingularity for map germs from n-space, (n ≥ 3), to the plane. J. Dyn. Syst. Geom. Theor. 2, 43–55, 2004.MathSciNetGoogle Scholar
  9. [9]
    G. Gonzalez-Sprinberg, L’obstruction locale d’Euler et le théorème de Mac-Pherson, Astérisque 82 et 83, 7–33, ed. J.L. Verdier, Soc. Math. France, Paris, 1981.Google Scholar
  10. [10]
    V.V. Goryunov, Semi-simplicial resolutions and homology of images and discriminants of mappings, Proc. London Math. Soc. 3,70, 363–385, 1995.MathSciNetGoogle Scholar
  11. [11]
    Lê D.T., Calculation of Milnor number of isolated singularity of complete intersection, Funktsional’ny: Analizi Ego Prilozheniya, vol. 8, no. 2, 45–49, 1974.Google Scholar
  12. [12]
    Lê D.T. and B. Teissier, Variétés polaires locales et classes de Chern de variétés singulières. Annals of Math., vol. 114, 457–491, 1981.CrossRefGoogle Scholar
  13. [13]
    E.J.N. Looijenga, Isolated singular points on complete intersections, London Mathematical Soc., Lecture Note series, 77, 1984.Google Scholar
  14. [14]
    R.D. MacPherson, Chern class for singular algebraic varieties, Ann. of Math., 100, 423–432, 1974.CrossRefMathSciNetGoogle Scholar
  15. [15]
    D. Massey, Le Cycles and Hypersurface Singularities, Springer Lecture Notes in Mathematics, No. 1615, 1995.Google Scholar
  16. [16]
    D. Massey, Numerical invariants of perverse sheaves, Duke Math. Journal, 73, #2 307–369, 1994.CrossRefMathSciNetGoogle Scholar
  17. [17]
    V.H. Jorge Pérez, Polar multiplicities and equisingularity of map germs from ℂ 3 to ℂ 3, Houston Journal of Mathematics. 29 n: 04, 901–923, 2003.MathSciNetGoogle Scholar
  18. [18]
    V.H. Jorge Pérez, D. Levcovitz and M.J. Saia, Invariants, equisingularity and Euler obstruction of map germs from ℂ n to ℂ n, Journal fur die Reine und angewandte Mathematik, Crelle’s Journal, 587 2005, 145–167.CrossRefGoogle Scholar
  19. [19]
    V.H.J. Jorge Pérez and M.J. Saia. Euler Obstruction, polar multiplicities and equisingularity of map germs in O(n, p), n < p. Int. Jour. Maths. 17, n. 8, 887–903, 2006.CrossRefGoogle Scholar
  20. [20]
    B. Tessier, Variétés Polaires 2: Multiplicités Polaires, Sections Planes, et Conditions de Whitney, Actes de la conference de géometrie algébrique à la Rábida, Springer Lecture Notes, 961, 314–491, 1981.Google Scholar
  21. [21]
    B. Tessier, Cycles Evanescents, Sections Planes et Conditions de Whitney II. Proc. Symposia Pure Math., vol. 40, part 2, Amer. Math. Soc., 65–104, 1983.Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2006

Authors and Affiliations

  • Victor H. Jorge Pérez
    • 1
  • Eliris C. Rizziolli
    • 2
  • Marcelo J. Saia
    • 1
  1. 1.Instituto de Ciências Matemáticas e de ComputaçãoUniversidade de São PauloSão Carlos (SP)Brazil
  2. 2.Instituto de Geociências e Ciências ExatasUniversidade Estadual Paulista “Júlio Mesquita Filho”Rio Claro, (SP)Brazil

Personalised recommendations